Q. I take vitamin B12 injections and cannot get the serum from my pharmacy. There is a nationwide shortage, but nobody seems to know why. Even my physician’s office is unable to get the cyanocobalamin for injection. I have been on this medication for three years and don’t know what I will do without it.
A. The vitamin B12 shortage is real and alarming. Some people cannot absorb this essential nutrient from their food because they lack stomach acid or intrinsic factor. They need supplementation.
Because this vitamin is crucial for nerve function, deficiency can contribute to numbness, tingling or pain of the toes, feet or fingers, trouble walking, memory problems, depression, confusion or burning tongue. Ask your doctor about nasal vitamin B12 (CaloMist, Nascobal) until the injectable form becomes available again.
For some people, high-dose vitamin B12 pills will overcome difficulties absorbing the vitamin and can be substituted for the injection, at least for a time. Ask your doctor whether this would work for you, and what dose you should take.
Many people may have an unsuspected vitamin B12 deficiency because they take a medication such as metformin or omeprazole that prevents absorption. Anyone who takes such a medication and begins to notice symptoms of deficiency should ask to be tested.